Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Jacksonville, FL

March 13, 2001Flagler County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2001, 9:58 AM EST for Flagler County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 13, 2001, 9:58 AM EST (14:58 UTC)
Expired
Mar 13, 2001, 10:45 AM EST
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 135 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 10:50 AM ESTTornado F1Daytona Beach, FLAn F1 tornado and strong downburst winds touched down in the heart of Daytona Beach just west of the Halifax River Lagoon. At least 100 homes and dozens of vehicles were damaged, many due to fallen trees. Boats on trailers were overturned and the roof of a fu

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2001-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2001-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 131459
SVRJAX

FLC035-131545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 AM EST TUE MAR 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLAGLER COUNTY IN NORTHEAST FLORIDA

* UNTIL 1045 AM EST

* AT 958 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER EXTREME NORTHWESTERN
  VOLUSIA COUNTY...OR ABOUT 12 MILES SOUTH OF CRESCENT CITY...MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAVORITA AROUND 1015 AM EST...
  FLAGLER BEACH AROUND 1025 AM EST...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

HEAVY RAINS MAY FLOOD LOW LYING AREArS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

LAT...LON 2936 8156 2918 8151 2929 8075 2953 8080

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 9:50 AM EST, 8 minutes earlier.

Area forecast discussion, Mar 13, 9:50 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EST TUE MAR 13 2001

STRONG TO SEVERE STORMS OCCURRING WITH PRE-FRONTAL SQUALL LINE OVER
SOUTHERN PART OF CWA.  HEAVY RAIN AND WIND DAMAGE HAS BEEN
REPORTED. COLD FRONT NOW PUSHING ACROSS SOUTHEAST GEORGIA WITH
SCATTERED SHOWERS ALONG BOUNDARY.  UPPER TROUGH OVER GREAT LAKES
WILL BE SWINGING NORTHEAST ACROSS GREAT LAKES TODAY.  EXPECT LINE OF
STORMS TO SLOWLY DRIFT SOUTH OF CWA THIS AFTERNOON.  WILL LOWER POPS
TO CHANCE FOR AREAS BETWEEN FRONT AND SQUALL LINE AND DROP POPS
NORTH OF FRONT.

MARINE...WILL CONTINUE SCA INTO THIS AFTERNOON AS WINDS AND SEAS
SHOULD STAY UP WITH FRONTAL PASSAGE.

.JAX...
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
FL...SCA FERN BEACH TO FLAGLER BEACH.

MZ

In the hours before

Local storm report, Mar 13, 7:42 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
742 AM EST TUE MAR 13 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    15 MILES S HOMERVILLE     GA   WIND DAMAGE
03/13/01   CLINCH                         UTILITY COMPANY REPORTED
                                          POWERLINES DOWN ALONG HWY
                                          441.
>
Local storm report, Mar 13, 9:11 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
911 AM EST TUE MAR 13 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    STEVEN FOSTER STATE PARK  GA   WIND DAMAGE
03/13/01   CHARLTON                       PINE TREES DOWN. LARGE
                                          LIMBS SNAPPED.
Local storm report, Mar 13, 9:27 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
927 AM EST TUE MAR 13 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    YULEE                     FL   TORNADO
03/13/01   NASSAU                         ROOF DAMAGE TO BLACKROCK
                                          CHURCH OF GOD WITH AWNING
                                          RIPPED OFF. CHURCH STORAGE
                                          SHED BLOWN OVER. NUMEROUS
                                          TREES DOWN ALONG BLACKROAD
                                          ROAD WITH DAMAGE TO MOBILE
                        d                  HOME. F0 DAMAGE DETERMINED
                                          BY NWS EMPLOYEE.
Local storm report, Mar 13, 9:27 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
927 AM EST TUE MAR 13 2001

...CORRECTED NAME OF ROAD...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    YULEE                     FL   TORNADO
03/13/01   NASSAU                         ROOF DAMAGE TO BLACKROCK
                                          CHURCH OF GOD WITH AWNING
                                          RIPPED OFF. CHURCH STORAGE
                                          SHED BLOWN OVER. NUMEROUS
                                          TREES DOWN ALONG BLACKROCK
                                          ROAD WITH DAMAGE T4O MOBILE
                                          HOME. F0 DAMAGE DETERMINED
                                          BY NWS EMPLOYEE.
Local storm report, Mar 13, 9:35 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
935 AM EST TUE MAR 13 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    5 S PALATKA               FL   WIND DAMAGE
03/13/01   PUTNAM                         TREES DOWN ALONG HIGHWAY
                                          17. POWER LINES DOWN IN
                                          ESPRANZA SHORES
                                          SUBDIVISION.
Local storm report, Mar 13, 9:52 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
952 AM EST TUE MAR 13 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    CRESCENT CITY             FL   LIGHTNING
03/13/01   PUTNAM                         *** 1 INJ ***
                                          EMERGENCY MANAGEMENT
                                          REPORTED PERSON STRUCK BY
                                          LIGHTNING. EMERGENCY
                                          MEDICAL SPECIALIST ON
                                          SCENE.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:13 AM ESTTornado WarningJAXColumbia, Hamilton47 min
Mar 13, 2:59 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia46 min
Mar 13, 2:59 AM ESTSevere Thunderstorm WarningJAXHamilton46 min
Mar 13, 3:14 AM ESTSevere Thunderstorm WarningJAXNassau46 min
Mar 13, 4:12 AM ESTSevere Thunderstorm WarningJAXBaker48 min
Mar 13, 4:42 AM ESTSevere Thunderstorm WarningJAXNassau48 min
Mar 13, 6:20 AM ESTSevere Thunderstorm WarningJAXPutnam, Saint Johns40 min
Mar 13, 6:41 AM ESTTornado WarningJAXPutnam, Saint Johns49 min
Mar 13, 8:27 AM ESTTornado WarningJAXMarion63 min
Mar 13, 8:45 AM ESTSevere Thunderstorm WarningJAXFlagler, Putnam, Saint Johns45 min
Mar 13, 9:26 AM ESTSevere Thunderstorm WarningJAXMarion49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.